SATURDAY, March 29, 2014 (HealthDay News) -- Anti-cholesterol drugs known as statins may help impotent men have stronger erections, a new evidence review suggests.
But typical effects appear to be much smaller than those caused by Viagra-like drugs, and it may be barely noticeable to many men, an expert said.
Still, the findings -- which need to be confirmed in future studies -- raise the prospect that statin drugs may become more appealing to men with erectile dysfunction, according to the researchers. Many people fail to consistently take the cholesterol-lowering medications, which can cause side effects such as joint pain.
"This could be another reason to not stop the statin drugs, a kind of additional incremental benefit," said report lead author Dr. John Kostis, director of the Cardiovascular Institute of New Jersey at Rutgers University's Robert Wood Johnson Medical School. However, he cautioned that men with normal cholesterol levels shouldn't take statins, and should rely on existing drugs for erectile dysfunction if needed.
Statins, which include well-known medications such as Lipitor and Zocor, are immensely popular in the United States. However, about half of men who take the drugs stop them after a year or two, Kostis said.
The drugs reduce the levels of "bad" cholesterol in the blood, potentially lowering the risk of heart attack.
The new report, a "meta-analysis," examines the results of 14 studies that explored the connections between statins and erectile dysfunction. The investigators found that the drugs increased so-called "erectile function" by about 25 percent, more than the effect of testosterone treatment or changes in lifestyle including weight loss and exercise.
However, statins appeared to improve erections by only about a third or half as much as previously reported for impotency drugs like Viagra.
The typical amount of improvement that appears to be caused by statins is "pretty minor," said Dr. Stephen Freedland, a urologist and associate professor of surgery and pathology at the Duke University School of Medicine. Men "may notice a little improvement, but not a great amount."
Dr. Kevin McVary, chairman of urology at Southern Illinois University School of Medicine, said the statins may improve erectile dysfunction by preventing some damage to the layers of cells in blood vessels. This damage can contribute to erectile dysfunction, McVary said. However, he said it's also possible that certain types of statins could actually worsen erection problems.
What's next? Report lead author Kostis calls for more research to compare statins to other treatments like testosterone supplements.
The study will be presented Saturday at the annual meeting of the American College of Cardiology, held in Washington D.C., and published online March 29 in the Journal of Sexual Medicine.
Kostis disclosed that he has received consulting fees from several drug companies. The study is funded by the Cardiovascular Institute of New Jersey.
For more about erectile dysfunction, visit the U.S. National Library of Medicine.
SOURCES: John Kostis, M.D., director, Cardiovascular Institute of New Jersey, and professor of cardiology, medicine and pharmacology, and associate dean for cardiovascular research, Robert Wood Johnson Medical School, Rutgers University, New Brunswick, N.J.; Kevin McVary, M.D., chairman and professor of urology, Southern Illinois University School of Medicine, Springfield, Ill.; Stephen Freedland, M.D., urologist and associate professor, surgery and pathology, Duke University School of Medicine, Durham, N.C.; March 29, 2014, presentation, American College of Cardiology annual meeting, Washington D.C.
Copyright © 2015 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.